North Dakota, 2003

Wildfire in North Dakota, April 9 to 13, 2003

April 9 to 13, 2003 · NWS BIS · 2 events in 2 counties and zones

A large wildfire erupted along the Burleigh and Emmons county line, along the Missouri river, better know as theMcLean Bottoms. The fire was started by an abandon campfire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A large wildfire erupted along the Burleigh and Emmons county line, along the Missouri river, better know as theMcLean Bottoms. The fire was started by an abandon campfire. The fire was aggravated by afternoon temperaturesaround 90 degrees, relative humidities around 10 percent and gusty southerly winds of 25 to 35 mph. The fire burnedin excess of 5000 acres before being contained on the evening of April 13th. A firefighter was hospitalized for smokeinhalation. Highway 1804 was closed for several hours due to the fire and smoke and the evacuation of recreationenthusiasts from the boat landing and rifle range were ordered by the by the Incident Commander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 9, 1:45 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 9, 1:45 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED APR 9 2003

MAIN CONCERNS TONIGHT INCLUDE DRY COLD FRONTAL PASSAGE WITH
ASSOCIATED WIND SHIFTS AND TEMPERATURES.

SHORT WAVE SYSTEM PASSING WELL NORTH OF THE REGION BUT WILL TRAIL A
DRY COLD FRONT THROUGH THE REGION TONIGHT. MODELS HAVE KEPT UP WITH
THIS FEATURE PRETTY WELL SO FEEL CONFIDENT THIS WILL BE A DRY FONTAL
PASSGE WITH JUST SOME SCT/BKN CLOUD COVER. WILL LET THE RED FLAG
WARNING EXPIRE TONIGHT AT 6 PM AS RH VALUES WILL BE RECOVERING.

THURSDAY AND FRIDAY WILL BE DRY AND MILD AS RIDGE BUILDS BACK INTO
THE REGION AS SHORT WAVE EXITS THE REGION. AVN CONTINUES TO SPREAD
SHOWERS INTO THE STATE SAT EVEWN THOUGH H5 RIDGE AXIS OVER THE WRN
ND REGION. WILL KEEP THE SHOWERS IN AT THIS TIME BUT BETTER CHANCES
WILL OCCUR MONDAY THROUGH WED AS SOUTHWEST FLOW BECOME MORE FULLY
DEVELOPED ALOFT AND SHORT WAVE ENERGY MOVES FROM THE ERN PACIFIC
INTO THE PLAINS. WILL MENTION THUNDERSTORMS SUNDAY AND MONDAY AS H8
THERMAL RIDGE BUILDS INTO THE STATE.

.BIS...NONE

WA
Hazardous weather outlook, Apr 9, 3:50 AM CST, 10 hours 24 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-100945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 AM CDT WED APR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT
AN INCREASE FIRE THREAT EXIST THIS AFTERNOON AND EARLY EVENING
ACROSS THE SOUTHERN HALF OF THE REGION. GUSTY SOUTHWEST WINDS
COMBINED WITH LOW HUMIDITIES WILL DEVELOP EARLY THIS AFTERNOON.
THE FIRE DANGER INDEX IS IN THE EXTREME CATEGORY ACROSS THE SOUTH
AND A RED FLAG WARNING HAS BEEN ISSUED FOR THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TURNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Burleigh

When
April 9, 2:14 PM CST to April 13, 7:00 PM CST
Where
Burleigh County, 20 mi SE of Bismarck
Injuries
1 direct, 0 indirect
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Wildfire, Emmons

When
April 9, 2:14 PM CST to April 13, 7:00 PM CST
Where
Emmons County, 30 mi NW of Linton
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350903, 5350904.